Local

CMC fined for death after wrong drug dose

The California Department of Public Health has fined the California Men’s Colony $50,000 nearly two years after a 76-year-old patient at the state prison died after receiving another patient’s dose of methadone.

The fine — called an administrative penalty — is the first of its kind the state has levied against the prison west of San Luis Obispo, according to a news release sent Wednesday by the Public Health Department.

CMC was one of 12 hospitals statewide that were fined Wednesday after state regulators ruled that the hospitals’ failure to comply with licensing requirements caused, or were likely to cause, serious injury or death to patients.

Since new legislation allowed fines to be assessed starting in 2007, the Public Health Department has levied 198 penalties against 124 California hospitals and collected $4.6 million, said Pam Dickfoss, acting deputy director of the department’s Center for Health Care Quality. The money is deposited into an account used to improve patient safety.

The prison’s facility is not a typical hospital. It provides basic medical care to inmates in a 37-bed, acute-care facility that is legally considered a hospital and must follow the same standards as regular hospitals.

Since the man’s death in October 2009, the Men’s Colony has reviewed its nursing policies and procedures regarding the administration of medication, according to a state report.

Prison officials have also initiated “oral medication administration competency training” with its registered nurses, formed a patient safety committee to reduce potential medical and health care errors, and developed the “CMC Patient Safety Plan.”

“This facility has an excellent track record,” said Nancy Kincaid, a spokeswoman for California Correctional Health Care Services.

“This was literally one of those tragic medication errors that you look at and think, ‘My God, how do you make sure this never happens again?’ ” she said. “And that’s what the plan of correction is about ... making sure everyone is trained again, not just the person involved in the error.”

The registered nurse who state officials say failed to give the correct patient his medication has not provided patient care since Oct. 20, 2009, and continues to be reassigned to a non-patient care position, according to the state report.

His name was not disclosed pending any personnel action that has yet to conclude, Kincaid said. The state report showed that he passed CMC’s basic medication test on Oct. 16, 2006, as well as three other assessments in July 2007, September 2007 and June 2008.

Once CMC receives official notification of the fine, officials there have 10 days to appeal it by requesting a hearing. CMC has not yet received notification of the fine and so has not determined whether it would appeal, Kincaid said.

The report has redacted the exact date the man died, but it provides further details about the incident.

The 76-year-old was a patient in a bed next to another man who was to receive a regular 40-milligram dose of methadone about 8 p.m. — but complained to staff that he did not receive it.

The 76-year-old man was stable that evening, but about 5:20 a.m. the following day, he was found unresponsive with his mouth open and cold to the touch, according to the state report.

CPR was done for about 20 minutes but was not successful, according to the report, and he was pronounced dead by the prison’s medical officer of the day at 5:50 a.m.

A CMC staff member told a San Luis Obispo County Sheriff’s Department senior deputy coroner there was a chance the man had received a dose of methadone intended for another patient in the same room.

A urine test and subsequent toxicology report tested positive for methadone, a pain-relieving drug, according to the Public Health Department report.

The senior deputy coroner determined the cause of death was an accidental methadone overdose, with other conditions contributing to it, including diabetes, heart disease, chronic kidney disease and dilated cardiomyopathy — a condition in which the heart becomes weakened and enlarged and cannot pump blood efficiently.

The senior deputy coroner told state officials in January 2010 that a 40-milligram dose to what the report described as a nontolerant user “would not be within safety recommendations.”

The coroner’s report also states there was no indication that the intended patient gave his dose to the 76-year-old patient.

  Comments